Drug allergy limits therapeutic options for patients. Hypersensitivity to echinocandins has not been well described, and desensitization to this class of antifungals has not been reported in the literature. Here we present a pediatric patient with hypersensitivity to micafungin who underwent successful drug desensitization.
Desensitization to micafungin was completed via a novel 12-step 3-bag method in a monitored inpatient setting. The protocol started at an initial dose of 0.003 mg with doubling of the dose at 15-minute intervals. The final step was infused over 186 minutes to provide a total therapeutic dose of 150 mg IV daily. The patient was monitored until after receipt of an additional dose following completion of the desensitization.
A 14 year old female with history of pre-B ALL developed a diffuse urticarial rash during the infusion of micafungin. She had a history of pulmonary and splenic fungal infections which progressed while receiving voriconazole. She was unable to tolerate liposomal amphotericin secondary to renal injury. No other antifungal classes were appropriate, and thus urgent desensitization to micafungin was required to complete the treatment course. The patient underwent the desensitization protocol to micafungin. She tolerated the protocol without development of rash or other symptoms, and was discharged to home on her goal dose.
This is the first reported case of desensitization to an echinocandin antifungal drug. Published reports of hypersensitivity to echinocandin drugs are rare, and do not include pediatric patients. This novel desensitization protocol may be beneficial for future patients with echinocandin hypersensitivity.
Journal of Allergy and Clinical Immunology, Vol. 131, Issue 2, AB166
- AAAAI 2013 (69th)